Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Charleston, SC

June 17, 1997Beaufort County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 17, 1997, 7:18 PM EDT for Beaufort County, Colleton County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 1997, 7:18 PM EDT (23:18 UTC)
Expired
Jun 17, 1997, 8:00 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Beaufort County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:35 PM EDTThunderstorm Wind 50Cottageville, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 172318 RRA
SVRCHS
SCC013-029-180000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
718 PM EDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...BEAUFORT COUNTY...COLLETON COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
A LINE OF THUNDERSTORMS WITH VERY STRONG WINDS WAS MOVING QUICKLY TO
WALTERBORO AND JUST WEST OF BEAUFORT AT 715 PM. THESE STORMS WILL LIKELY
PRODUCE WIND GUSTS TO 60 MPH AND TORRENTIAL RAINS OVER THE WARNED
AREA...ESPECIALLY NEAR AND JUST NORTH OF BEAUFORT IN BEAUFORT
COUNTY...AND FROM WALTERBORO EAST TO THE TOWNS OF COTTAGEVILLE AND
JACKSONBORO IN COLLETON COUNTY.
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:15 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 2:15 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT TUE JUN 17 1997

5H S/W IN MID-MS VLLY THIS EVE MOVES INTO NE THRU 12Z THU. SFC LOW
PRES ALSO MOVES INTO NE THRU 48 HRS. AMS WILL CHANGE LITTLE DURING
THE NEXT TWO DAYS WITH MOST OF THE ACTIVE WX W AND N OF THE AREA WITH
THE AHEAD OF THE VORT CENTER. NGM AND AVN MOS SPLIT ON BEST CHC FOR
POPS THE NEXT TWO DAYS...APPRS 20/30 POP WARRANTED FOR MAINLY AFTN/EVE
TSTM ACTIVITY. CWF...BNDRY LYR WINDS OF 20-25 KTS AND 850 WINDS OF
ARND 30 KTS PICK UP LT WED AND WED NIGHT. SCA MAY BE NEEDED BY WED NIGHT
BUT WE HAVE A FEW MORE MODEL RUNS TO PONDER BEFORE THAT DECISION NEEDS
TO BE MADE.

.S CST...
.TONIGHT...PARTLY CLOUDY. A 30 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM
MAINLY BEFORE MIDNIGHT. LOW IN THE MID 70S. SOUTHWEST WIND 10 MPH.
.WEDNESDAY...PARTLY SUNNY WITH A 30 PERCENT CHANCE OF MAINLY AFTERNOON
THUNDERSTORMS. HIGH IN THE UPPER 80S COAST TO THE LOWER 90S INLAND. WEST
WIND 15 MPH BECOMING SOUTHWEST IN THE AFTERNOON.
.WEDNESDAY NIGHT...MOSTLY CLOUDY A 30 PERCENT CHANCE OF SHOWERS AND

TSTMS. LOW IN THE MID 70S.
.THURSDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AN AFTERNOON
SHOWER OR THUNDERSTORM. HIGH AROUND 90.

.CWF...
.TONIGHT...SW WIND 15 KT. SEAS 3 FT. SCTRD SHWRS AND TSTMS (ALL 4 PDS)
.WED...SW WIND INCR TO 20 KT. SEAS 4 FT.
.WED NIGHT...SW WIND 20 KT BECMG W 25 KT. SEAS 5 FT.
.THU...W WIND 20 KT. SEAS 4 FT.

CHS ARPT   74/91/73/91    3332
DNTN CHS   76/88/75/90
SAV ARPT   74/92/74/92    3332

VOLKMER

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:50 PM EDTSevere Thunderstorm WarningCHSJasper40 min
Jun 17, 7:58 PM EDTSevere Thunderstorm WarningCHSCharleston, Dorchester32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.